Hail, Clark
- When
- August 23, 3:17 PM CST
- Where
- Clark County, 0.69 mi S of Thorp
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -90.800
Up to golf ball sized hail fell in Thorp.
Two people were directly injured and an indirect death occurred from an EF2 tornado near Chili (Clark County) during the late afternoon of August 23rd. The death occurred when an oxygen machine stopped working due to a power outage caused by the tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two people were directly injured and an indirect death occurred from an EF2 tornado near Chili (Clark County) during the late afternoon of August 23rd. The death occurred when an oxygen machine stopped working due to a power outage caused by the tornado. The tornado destroyed four homes, damaged close to 20 others and destroyed numerous farm buildings. Damages from the tornado are estimated to be around $1.5 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT TUE AUG 23 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FORECAST CONCERNS ANY LINGERING SHRA/TSRA CHANCE THIS EVENING AND SMALL SHRA/TSRA CHANCES WITH NEXT FRONT FRI/FRI NIGHT... TEMPERATURES THROUGH THE PERIOD. DATA ANALYSIS AT 18Z HAD A WEAK SFC TROUGH NORTH-SOUTH THRU MN WITH THE MAIN TROUGH/FRONT STILL IN THE EASTERN DAKOTAS. THE REMNANT CONVECTIVE COMPLEX WAS MOVING THRU NORTHEAST IL. AREA RADARS AND VIS/WV IMAGERY SHOWED A TWIST/MID LEVEL LOW SOUTH OF DULUTH. WESTERLY COMPONENT TO THE FLOW AT/ABOVE 925MB AND SUBSIDENCE IN WAKE OF THE CONVECTIVE COMPLEX CLEARED OUT THE CLOUDS OVER MUCH OF IA/SOUTHERN MN/WESTERN WI THRU THE LATE MORNING HOURS. SOME SOUTHWEST 925-850MB FLOW ADVECTING OVER THE OLD OUTFLOW BOUNDARY PRODUCING CU/STRATO-CU OVER WEST PORTION OF THE FCST AREA AND NEARBY AREAS EARLY THIS AFTERNOON...GENERALLY STUCK UNDER AN INVERSION NEAR 850MB WITH SFC BASED CIN VALUES IN THE 100-200 J/KG RANGE. STRONGEST OF SFC BASED CAPE...2K-4K J/KG...REMAINED WEST OF THE FCST AREA... WITH MINIMAL CAPE EAST OF MS RIVER. 23.12Z LOOK TO HAVE INITIALIZED WELL AND OFFER REASONABLY SIMILAR SOLUTIONS FOR TONIGHT INTO FRI NIGHT. SOME OF THE BIGGER DIFFERENCES ARE WITH CONVECTIVE POTENTIAL LATE THIS AFTERNOON/EARLY THIS EVENING. DPROG/DT OF 500MB HGTS AT 23.12Z SHOWED MODEL RUNS OF 21.12Z AND 22.12Z VERIFIED...QUITE WELL ACROSS NOAM...FAVORING STRONGER OF EARLIER MODELS WITH THE SHORTWAVE TROUGH OVER MN. MODELS CONVERGING TOWARD A TIGHTER CONSENSUS SOLUTION TONIGHT/WED AS THE SHORTWAVE ENERGY OVER ALB/SASKAT DROPS INTO THE NORTHERN GREAT LAKES...ALSO FAVORING STRONGER OF EARLIER MODEL RUNS. BETTER CONSENSUS WED NIGHT/THU AS THE TROUGH PROGRESSES INTO THE EASTERN CONUS AND SHORTWAVE RIDGING BUILDS OVER THE UPPER MIDWEST. TREND FAVORS A SLIGHTLY SLOWER PROGRESSION OF THE TROUGH. TREND FAVORS SLIGHTLY STRONGER WITH THE NEXT TROUGH TO DROP INTO THE NORTHERN GREAT LAKES LATE FRI/FRI NIGHT WITH BETTER MODEL CONSENSUS ON TIMING. CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED GENERALLY GOOD WITH THE SFC MASS FIELDS OVER THE NORTH-CENTRAL CONUS. MODELS ALL A BIT HIGH 2F-5F WITH SFC DEW POINTS OVER WESTERN WI/EASTERN IA/MN. PER WV IMAGERY...GEM/ECMWF LOOKED BETTER WITH THE SHORTWAVE ENERGY OVER NORTHEAST MN/NORTHWEST WI...AND WITH WEAK FEATURES OVER NORTHERN NEB. ECMWF/GFS GENERALLY BETTER WITH THE 12Z-18Z PRECIP OVER THE REGION. WITH A BETTER MODEL CONSENSUS AND NO CLEAR PREFERRED DETERMINISTIC RUN...FAVORED A MODEL/ENSEMBLE BLEND THIS CYCLE. SHORT-TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE. IN THE SHORT TERM...STRONGER OF LOW LEVEL THERMO-DYNAMIC FORCING/ LIFT EXIT EAST OF THE AREA RATHER QUICKLY LATE THIS AFTERNOON/EARLY THIS EVENING. THIS AS THE NORTHWEST WI SHORTWAVE/COMPACT UPPER LOW AND PV ADVECTION/DIVERGENCE ALOFT AHEAD OF IT EXIT EAST OF THE AREA AS WELL. WITH THE MDT/STRONG CAPPING NEAR 850MB IN PLACE AND EXITING OF THE FORCING/LIFT...LEFT SHRA/TSRA CHANCES FOR EARLY THIS EVENING IN THE 20-30 PERCENT RANGE...TRENDING TO A 20 PERCENT CHANCE OVER THE SOUTHEAST THIRD OF THE FCST AREA FOR THE LATE EVENING. SHOULD ANY TSRA DEVELOP LATE THIS AFTERNOON/EARLY THIS EVENING...A SEVERE STORM IS POSSIBLE. SEE SWODY1 FOR DETAILS. MAIN SFC TROUGH/FRONT PUSHES THRU THE AREA LATER THIS EVENING/OVERNIGHT WITH STRONGER LOW LEVEL COLD ADVECTION/SUBSIDENCE IN ITS WAKE. CONTINUED THE DRY FCST OVERNIGHT. HIGH PRESSURE FROM THE NORTHERN/WESTERN PLAINS BUILDS INTO THE AREA FOR WED THRU THU NIGHT. DRIER AIR FILTERS INTO THE AREA WED...WITH DEW POINTS EXPECTED TO FALL INTO THE 50S BY LATER IN THE AFTERNOON. TIGHTER PRESSURE GRADIENT OVER THE AREA ON WED. MODEL SOUNDINGS INDICATE MIXING TO 875-850MB WED AFTERNOON...WITH 850MB WINDS IN THE 30KT RANGE. ADDED SOME WINDS GUSTS UP TO 25-30MPH FOR WED AFTERNOON. GRADIENT SLOW TO RELAX WED NIGHT...WITH SOME LIGHTER NORTHWEST WINDS EXPECTED TO PERSIST INTO THU MORNING. AT ONE POINT CONCERNED WITH VALLEY FOG FOR LATE WED NIGHT/EARLY THU MORNING BUT NORTHWEST WINDS THRU WED NIGHT NOW EXPECTED TO KEEP THIS TO A MINIMUM. LOWER LEVEL WARM ADVECTION/ ISENTROPIC LIFT...MOISTURE TRANSPORT/THETA-E CONVERGENCE AHEAD OF THE NEXT TROUGH/FRONT ALREADY SPREAD INTO THE AREA FRI...ALONG WITH MU CAPE VALUES OF 500-1500 J/KG BY FRI AFTERNOON. WITH THE MAIN SHORTWAVE PASSING WELL NORTH OF THE AREA...FORCING/LIFT LOOK TO REMAIN WEAK AND LIMITED TO THE LOWER LEVELS...LEFT SHRA/TSRA CHANCE CENTERED ON FRI AFTERNOON/EVENING IN THE 20-25 PERCENT RANGE. GENERALLY FAVORED A BLEND OF GUIDANCE LOWS/HIGHS FOR TONIGHT THRU FRI NIGHT. WITH PLENTY OF SUNSHINE EXPECTED WED/THU AND THE DRIER AIRMASS...DID TREND TOWARD WARMER OF GUIDANCE HIGHS BOTH DAYS. .LONG TERM...SATURDAY THROUGH TUESDAY 23.12Z MEDIUM RANGE MODELS IN REASONABLE AGREEMENT SAT/SUN...AT LEAST AT 500MB AND WITH NON-IRENE ELEMENTS. MODELS HAVE TRENDED BACK TO A BIT FASTER WITH THE NEXT TROUGH TO DROP INTO THE REGION BY LATE SUN. FOR MON/TUE MODELS ARE PROGRESSIVE WITH THE TROUGH SWINGING THRU THE GREAT LAKES MON THEN SHORTWAVE RIDGING BUILDING IN FOR TUE. OVERALL TREND LOOKS MORE PROGRESSIVE WITH /IRENE/ UP THE EAST COAST IN THE SAT-MON PERIOD. WITH REASONABLY GOOD BETWEEN MODEL AND RUN- TO-RUN CONSISTENCY...LONG TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE. STILL PLENTY OF DIFFERENCES IN THE LOWER LEVEL DETAILS WHICH ADD SOME UNCERTAINTY TO THE DAY 4-7 FCST. MID LEVEL TROUGH AXIS/COLD FRONT FROM FRI NIGHT SHOULD BE EAST/SOUTH OF THE AREA BY SAT MORNING...WITH CAN HIGH PRESSURE BUILDING INTO THE UPPER MIDWEST FOR THE WEEKEND. SAT SHOULD BE DRY AS SHOULD SAT NIGHT BUT FORCED TO LEAVE A SMALL SHRA/TSRA CHANCE SAT NIGHT FOR COLLABORATION. BIT FASTER TREND OF 23.12Z MODELS HAS NEXT FRONT/SFC TROUGH APPROACHING THE WEST END OF THE FCST AREA BY LATER SUN. SMALL CONSENSUS SHRA/TSRA CHANCE AT LEAST BY LATER SUN LOOKS REASONABLE. THIS TROUGH/FRONT AND MID LEVEL TROUGH AXIS SLIDE ACROSS THE AREA SUN NIGHT INTO MON WITH SHRA/TSRA CHANCES. SHORTWAVE RIDGING AND HIGH PRESSURE RETURN FOR TUE. FAVORED A BLEND OF THE NUMERICAL TEMP GUIDANCE FOR HIGHS/LOWS SAT THRU TUE...WITH TEMPS NEAR NORMAL FOR THE WEEKEND AN A BIT BELOW NORMAL MON/TUE. && .AVIATION...TONIGHT AND WEDNESDAY CURRENTLY MONITORING A MID-LEVEL SHORTWAVE TROUGH PUSHING ACROSS THE AREA THIS AFTERNOON. INSTABILITY UNDER THIS TROUGH WITH HEATING OF THE DAY HAS LED TO SCATTERED SHRA/TS ACTIVITY EAST OF THE MS RIVER. AS SUCH...HAVE INCLUDED VCSH WITH SCT035CB IN THE KLSE TAF TIL 7 PM TONIGHT. CLEARING EXPECTED TO TAKE PLACE TONIGHT WITH SCATTERED ALTOCUMULUS WITH BASES AOA 7KFT. MEANWHILE...WEST OF THE RIVER AT KRST...SOME LOWER CU/STRATOCUMULUS WITH BASES 2500FT IS EXPECTED TO CONTINUE INTO THIS AFTERNOON...THEN DISSIPATE/CLEAR BY 23Z. VFR CONDITIONS EXPECTED TONIGHT. A SURFACE COLD FRONT WILL THEN PUSH THROUGH THE REGION BY EARLY MORNING...SWITCHING THE WINDS TO THE NORTHWEST. DAYTIME MIXING IS EXPECTED TO LEAD TO SOME GUSTY NORTHWEST WINDS ON WEDNESDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RRS AVIATION..........DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 109 PM CDT TUE AUG 23 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-241200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 109 PM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON. IF ENOUGH INSTABILITY CAN BE ACHIEVED...SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO. HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE MOST FAVORABLE AREA AND TIMING FOR THE SEVERE THUNDERSTORM POTENTIAL WILL BE ALONG AND EAST OF THE MISSISSIPPI RIVER BETWEEN THE HOURS OF 2 PM AND 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. IT IS TOO EARLY TO DISCERN THE SEVERE POTENTIAL WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 10 AM THIS MORNING...THEN AGAIN THIS AFTERNOON IF STORMS REDEVELOP. REPORTS OF RAINFALL...ANY HAIL OR GUSTY WINDS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS/WETENKAMP
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1112 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND DMG WEST UNION 42.96N 91.81W
08/23/2011 FAYETTE IA POST OFFICE
LARGE TREE BLOWN DOWN
&&
BOYNEPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL 1 N HAYFIELD 43.90N 92.85W
08/23/2011 M1.00 INCH DODGE MN PUBLIC
0345 AM TSTM WND GST 2 S ROCHESTER 43.98N 92.48W
08/23/2011 M53.00 MPH OLMSTED MN ASOS
53 MPH GUST MEASURED AT THE ROCHESTER AIRPORT
0400 AM TSTM WND DMG ST. CHARLES 43.97N 92.06W
08/23/2011 WINONA MN PUBLIC
A COUPLE OF TREES BLOWN DOWN
0430 AM TSTM WND DMG HAWKEYE 42.94N 91.95W
08/23/2011 FAYETTE IA POST OFFICE
A COUPLE OF POWERLINES BLOWN DOWN
0435 AM TSTM WND DMG WEST UNION 42.96N 91.81W
08/23/2011 FAYETTE IA POST OFFICE
LARGE TREE BLOWN DOWN
0436 AM TSTM WND GST DECORAH 43.31N 91.79W
08/23/2011 E45.00 MPH WINNESHIEK IA TRAINED SPOTTER
ESTIMATED 40 TO 50 MPH WIND GUSTS.
0830 AM TSTM WND DMG WADENA 42.84N 91.66W
08/23/2011 FAYETTE IA 911 CALL CENTER
FAYETTE COUNTY SHERIFF REPORTS THAT THE MAIN WIND DAMAGE
IS IN WADENA WITH A NUMBER OF TREES BLOWN DOWN THERE.
0830 AM TSTM WND GST WADENA 42.84N 91.66W
08/23/2011 E60.00 MPH FAYETTE IA TRAINED SPOTTER
A NUMBER OF 3 TO 4 INCH DIAMETER TREE BRANCHES DOWN
ACROSS THEIR YARD.
0830 AM TSTM WND DMG WADENA 42.84N 91.66W
08/23/2011 FAYETTE IA TRAINED SPOTTER
TWO TREES KNOCKED DOWN WITH ONE SPLIT DOWN THE MIDDLE AND
ON POWER LINES WITH ANOTHER THAT FELL BETWEEN A HOUSE AND
GARAGE. TREE TRUNK SIZE ESTIMATED AT A FOOT AND A HALF IN
DIAMETER.
0830 AM TSTM WND DMG WADENA 42.84N 91.66W
08/23/2011 FAYETTE IA TRAINED SPOTTER
TREES DOWN ACROSS WADENA WITH A FEW OF THEM UPROOTED AND
ON POWER LINES. 2 INCH DIAMETER FLAGPOLE BENT OVER AS
WELL. EVERYTHING LOOKS LIKE STRAIGHTLINE WIND DAMAGE.
0845 AM HEAVY RAIN FAYETTE 42.84N 91.80W
08/23/2011 M2.76 INCH FAYETTE IA PUBLIC
STREET FLOODING 6-8 INCHES DEEP RELAYED BY KWWL
&&
BOYNEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ST. CHARLES 43.97N 92.06W
08/23/2011 WINONA MN PUBLIC
A COUPLE OF TREES BLOWN DOWN
&&
BOYNEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG ST. CHARLES 43.97N 92.06W
08/23/2011 WINONA MN PUBLIC
A COUPLE OF TREES BLOWN DOWN
&&
BOYNESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 134 PM CDT TUE AUG 23 2011 WIZ017-029-231930- CLARK-TAYLOR- 134 PM CDT TUE AUG 23 2011 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK AND TAYLOR COUNTIES... AT 126 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS NEAR CHETEK...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED IN THE NEXT FEW HOURS INCLUDE... DONALD...LUBLIN...JUMP RIVER...THORP...OWEN...AND MEDFORD. SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 317 PM CDT TUE AUG 23 2011 WIZ017-029-232115- CLARK-TAYLOR- 317 PM CDT TUE AUG 23 2011 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING CLARK AND TAYLOR COUNTIES... AT 312 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF JUMP RIVER TO 12 MILES WEST OF DONALD...MOVING SOUTHEAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THESE THUNDERSTORMS. PENNY SIZED HAIL AND 40 TO 50 MPH WINDS WERE REPORTED IN BRUCE WITH THESE THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... JUMP RIVER...WESTBORO...WESTBORO...CHELSEA...RIB LAKE AND MEDFORD. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. HALBACH
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
4 hail, 1 tornado. Local standard time, as filed.
Up to golf ball sized hail fell in Thorp.
Two people were directly injured and there was an indirect loss of life from an EF2 tornado that tracked across the east central sections of Clark County near Chili. The death occurred when an oxygen machine stopped working due to a power outage caused by the tornado. The tornado was on the ground for just over 7 miles and destroyed four homes, damaged at least 19 others, destroyed four barns and 15 outbuildings with numerous other farm buildings damaged. One farmer lost several specialty birds including 12 peacocks and 16 guinea hens. Around 1500 residents across Clark County were without power after the storms moved through. Damages from the tornado are estimated to be around $1.5 million.
Half dollar sized hail fell in Neillsville.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Clark | 2011-08-23 | Male | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335325, 335328, 335335, 335363, 335367.